Missouri, 2012Flash Flooding and Hail in Missouri, June 16 to 17, 2012
June 16 to 17, 2012 · NWS SGF · 8 events in 4 counties and zones
A cold front moved down into the central Missouri region and an upper level trough moved across the upper Midwest. A few severe thunderstorms developed during the overnight hours with minor wind damage being reported and isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved down into the central Missouri region and an upper level trough moved across the upper Midwest. A few severe thunderstorms developed during the overnight hours with minor wind damage being reported and isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 16, 5:06 PM CST, 4 hours 26 minutes earlier.
Area forecast discussion, Jun 16, 5:06 PM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
606 PM CDT SAT JUN 16 2012
...UPDATE TO AVIATION...
.DISCUSSION...
/ISSUED 301 PM CDT SAT JUN 16 2012/
MESOSCALE CONVECTIVE DISCUSSION...///ISSUED 230 PM CDT SAT JUN 16
2012///
THROUGH 2PM...AN AREA OF SURFACE LOW PRESSURE HAS SHIFTED OVER
SOUTHWESTERN IOWA/NORTHWESTERN MISSOURI. ON THE NORTHERN
EDGE...STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG THE FAR
NORTHERN FLANK OF A SURFACE FRONTAL BOUNDARY ACROSS FAR
NORTHWESTERN MISSOURI. THIS BOUNDARY EXTENDS SOUTHWEST INTO
EASTERN KANSAS...HIGHLIGHTED BY AN AXIS OF STEEP MID- LEVEL LAPSE
RATES AND A RIDGE OF LOW LEVEL THETA-E DIFFERENTIALS OF 25 TO 30
K. CONVECTION WILL CONTINUE ACROSS NORTHWESTERN
MISSOURI...SPREADING SOUTH AND EAST ALONG THE BOUNDARY THROUGH THE
EVENING. SPECIAL 18Z SOUNDING FROM KSGF SHOWS A SLIGHT CAPPING
INVERSION OVER SOUTHWESTERN MISSOURI...BUT WITH CLEARING AHEAD OF
THE BOUNDARY...EXPECT THE CAP TO ERODE WITH TIME THIS AFTERNOON
AS INSTABILITY INCREASES AHEAD OF THE BOUNDARY. LOOK FOR MLCAPE
VALUE NEAR 2000 J/KG ACROSS CENTRAL MISSOURI LATER THIS
AFTERNOON/EARLY EVENING. CURRENT SAT IMAGE (IR/VIS) SHOWS THE
MCV/SFC LOW QUITE WELL ACROSS SOUTHWESTERN IOWA/NORTHWESTERN
MISSOURI...AS WELL AS THE BOUNDARY...INDICATED BY A NARROW BAND OF
STRATOCU FROM NORTHERN MO INTO SOUTHEASTERN KS.
FOR NOW...EXPECT THUNDERSTORMS TO MOVE INTO CENTRAL MISSOURI LATER
THIS AFTERNOON/EARLY EVENING...WITH THE PROGRESSION OF THE FRONTAL
BOUNDARY. STORMS WILL LIKELY SPREAD SOUTHWARD ALONG THE
BOUNDARY...WITH BEST CHANCES FOR STRONG TO SEVERE STORMS NORTH OF
I-44. WITH HIGH THETA-E DIFFERENTIALS AND INCREASING LOW LEVEL
DEW POINT DEPRESSIONS...EXPECT DAMAGING WIND GUSTS TO BE A PRIMARY
CONCERN ALONG WITH SEVERE HAIL...UP TO 1 INCH.
KURTZ
GENERAL DISCUSSION (SUNDAY THROUGH SATURDAY)...
THE MAIN FCST CONCERNS WILL BE IN THE NEAR TERM WITH STRONG/SEVERE
THUNDERSTORM CHANCES. SEE THE LATEST LOCAL MESOSCALE UPDATE ISSUED
AT 230 PM.
FOR SUNDAY...EITHER THE TAIL END OF A WEAKENING SYNOPTIC SCALE
SFC FRONT OR LEFT OVER CONVECTIVE DEBRIS BOUNDARIES MAY BE IN PLACE
NEAR OR OVER THE REGION. THE LOCATION OF THE BOUNDARIES AND THE
DEGREE OF AFTERNOON DIURNAL INSTABILITY WILL DETERMINE WHEN/WHERE
ANY ADDITIONAL THUNDERSTORMS WILL DEVELOP. FOR NOW HAVE CONTINUED
WITH GENERAL CHANCE CATEGORY (30-40 PERCENT POPS). STRONGER STORMS
WILL BE POSSIBLE...BUT CONDITIONAL BASED ON THE DEGREE OF
INSTABILITY WHICH IS IN SOME QUESTION GIVEN UNCERTAINTIES IN THE
EVOLUTION OF NEAR TERM CONVECTION.
UPPER LEVEL RIDGING IS STILL PROGGED TO BUILD NORTH INTO THE MID MS
AND OH VLYS MON-TUE AS A LONGWAVE TROUGH DEVELOPS OVER WESTERN NOAM.
THIS WILL LIMIT RAIN CHANCES AND KEEP TEMPERATURES ABOVE NORMAL THROUGH
MID WEEK AT LEAST. BY THU-FRI THE SHORTWAVE WILL MOVE FROM THE
PLAINS INTO THE GREAT LAKES FLATTENING THE UPPER RIDGE WITH A
TRAILING SFC FRONT MOVE SSE INTO THE REGION. A MORE AMPLIFIED
UPPER PATTERN IS THEN DEPICTED BY THE ECMWF AND GFS LATE IN THE
WEEK (FRI INTO SAT) WITH A UPPER RIDGE BUILDING OVER THE
ROCKIES...THEN SHIFTING EAST TO THE CNTRL CONUS BY DAY 7 (SAT). IT
LOOKS LIKE OUR BEST CHANCES FOR PRECIP WILL BE WITH THAT TRAILING
FRONT LATE THU AND FRI BUT IT DOESN'T LOOK LIKE ANYTHING TO GET
TOO EXCITED ABOUT AT THIS POINT IN TERMS OF WIDESPREAD HEAVIER
RAINFALL.
DSA
&&
.AVIATION...
FOR THE 00Z TAFS...SOME ISOLATED SHRA/TSRA DEVELOPING WITHIN AN
AREA OF MODERATE/STRONG INSTABILITY OVER SOUTHWEST MISSOURI. MAIN
CONVECTION AHEAD OF BOUNDARY AND ASSOCIATED WITH SHORTWAVE
TRACKING ACROSS EASTERN MISSOURI WITH MORE ORGANIZED CONVECTION
OVER CENTRAL MO. BELIEVE THE MAIN CONVECTION ASSOCIATED WITH THESE
FEATURES WILL REMAIN NORTH OF THE AVIATION FORECAST POINTS. WILL
INCLUDE CB/VCTS WORDING FOR A FEW HOURS THIS EVENING FOR 3 TAF
SITES FOR ISOLATED CONVECTION OCCURRING IN THE INSTABILITY.
LINDENBERG
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 16, 7:02 PM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
802 PM CDT SAT JUN 16 2012
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
802 PM CDT SAT JUN 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED HAIL RISK.
LIMITED THUNDERSTORM WIND DAMAGE RISK.
SIGNIFICANT LIGHTNING RISK.
DISCUSSION...
A COLD FRONT WAS AIDING IN THE DEVELOPMENT OF STRONG TO SEVERE
THUNDERSTORMS OVER CENTRAL MISSOURI EARLY THIS EVENING. THE
FRONT WILL GRADUALLY SHIFT SOUTHWARD IN THE MISSOURI OZARKS. A
FEW STRONG STORMS WILL BE POSSIBLE OVER CENTRAL MISSOURI INTO
SOUTHEAST KANSAS. INSTABILITY IS EXPECTED TO REMAIN MODERATE TO
STRONG THROUGH THE LATE EVENING...HOWEVER CONVERGENCE ALONG THE
FRONT APPEARS TO BE FAIRLY WEAK WHICH WILL LIKELY LIMIT THE
STRONGER STORMS TO LOCATIONS IN OVER CENTRAL MISSOURI. SUB
SEVERE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THE STRONGER STORMS.
OVERALL...THE BEST CHANCE OF STRONG STORMS WILL REMAIN NORTH OF
A JOPLIN TO ROLLA LINE THROUGH MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY AS A
FRONTAL BOUNDARY REMAINS SITUATED ACROSS THE REGION. ISOLATED
STRONG TO SEVERE STORMS WILL BE POSSIBLE...BUT THIS RISK IS
CONDITIONAL BASED UPON THE AMOUNT OF DAYTIME INSTABILITY AND
HEATING THAT WILL DEVELOP.
THE COMBINED HEAT AND HUMIDITY WILL LEAD TO AFTERNOON HEAT
INDEX VALUES IN THE MIDDLE TO UPPER 90S MUCH OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
LINDENBERG
Event by event
3 thunderstorm wind, 2 hail, 2 flash flood, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Pulaski
- When
- June 16, 9:32 PM CST
- Where
- Pulaski County, 1.63 mi W of Dixon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 38.000, -92.130
Several trees and power lines were reported down on Highway 133 west of Dixon.
Thunderstorm Wind, Pulaski
- When
- June 16, 9:50 PM CST
- Where
- Pulaski County, 0.54 mi E of Crocker
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.950, -92.260
Several trees were downed in Crocker on Highway 133.
Thunderstorm Wind, Benton
- When
- June 16, 9:50 PM CST
- Where
- Benton County, 0.88 mi SW of Racket
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.290, -93.490
Power lines were blown down.
Heavy Rain, Pulaski
- When
- June 16, 10:03 PM CST
- Where
- Pulaski County, 0.88 mi SE of Dixon
- Reported by
- Trained Spotter
- Coordinates
- 37.990, -92.090
A trained spotter recorded 1.30 inches of rainfall in one hour.
Hail, St. Clair
- When
- June 16, 11:20 PM CST
- Where
- St. Clair County, 0.88 mi SE of Pape
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.960, -93.960
Flash Flood, Benton
- When
- June 16, 11:36 PM CST to June 17, 1:36 AM CST
- Where
- Benton County, 0.88 mi SW of Racket to 0.66 mi SW of Racket
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.290, -93.490
High water was reported over Highway 7 near Racket.
Hail, St. Clair
- When
- June 17, 12:19 AM CST
- Where
- St. Clair County, 0.88 mi SE of Pape
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.960, -93.960
Flash Flood, Vernon
- When
- June 17, 3:39 AM CST to 5:39 AM CST
- Where
- Vernon County, 3.13 mi ESE of Harwood to 3.31 mi E of Harwood
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.936, -94.116
High water was reported over County Road AA and Highway 54 between Walker and Schell City. These roads were closed for several hours.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, June 16 to 20, 20123 deaths · 2 events
- Rip Current in Virginia, June 16, 20121 death · 1 event
- Hail and Damaging Winds in New Mexico, June 16, 2012$5.0 million · 1 in hail · 6 events
- Hail and Damaging Winds in Illinois, June 16, 2012$215,000 · 1.5 in hail · 14 events
- Flood in Texas, June 16, 2012$200,000 · 1 event
- Flash Flood and Hail in Illinois, June 16 to 17, 2012$101,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Iowa, June 16, 2012$70,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Iowa, June 16, 20121 injured · $55,000 · 1 in hail · 9 events
- Damaging Winds in Illinois, June 16, 2012$85,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Texas, June 16, 2012$20,000 · 61 kt wind · 10 events
- Rip Current in Georgia, June 16, 20122 injured · 1 event
- Rip Currents in Georgia, June 16, 20121 injured · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378562, 378563, 378566, 378564, 378559, 378556, 378561, 378558.